MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Catalog Number 9-PDAP-04-02-L
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Bradycardia (1751); Low Blood Pressure/ Hypotension (1914); Obstruction/Occlusion (2422); Embolism/Embolus (4438)
Date of Event 01/10/2025
Type of Reportable Event Death
Event or Problem Description
It was reported that on (b)(6) 2025, a 4 mm x 2 mm amplatzer piccolo occluder was chosen for implantation utilizing a 4f amplatzer torqvue delivery system.The patient was a premature infant (dob (b)(6) 2024) with a hemodynamically significant patent ductus arteriosus (pda).Patient was referred for transcatheter closure following three (3) prior failed attempts to close the pda with medical therapy.The patient weighed 1050 grams at 4 weeks of life.An angiogram demonstrated a pda with a minimal diameter of 2.5 mm, aortic end diameter of 3.3 mm and a length of 11.9 mm.The 04mm x 02mm ampaltzer piccolo occluder was deployed intra-ductal via right femoral venous access without difficulty.Implanting team utilized the piccolo pulse checklist.However, following device release there was evidence of protrusion into the left pulmonary artery (lpa) causing partial obstruction and a decision was made to attempt retrieval of the device with a 5 mm gooseneck snare and subsequent repositioning.However, during the attempt to retrieve the device the device was inadvertent dislodged into the main pulmonary artery and additional attempts were made to retrieve the device with a 5 mm gooseneck snare.In the process of attempting to retrieve the device with a snare, the piccolo occluder embolized further into the right pulmonary artery (rpa) and additional attempts were made to retrieve the occluder using a combination of a 4 french cook flexor sheath (45 cm) and an inner 4 french terumo glide catheter.However, the device could not be retrieved, and the patient began to develop bradycardia and had hemodynamic instability.The patient was taken to surgery where the device was explanted and the pda ligated surgically.The patient's chest was left open post surgery.The patient post-operatively initially was improving but subsequently worsened and a decision was made to withdraw support on (b)(6) 2025.
 
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Additional Manufacturer Narrative
It was reported that following piccolo device release there was evidence of protrusion into the left pulmonary artery (lpa) causing partial obstruction.An unsuccessful attempt was made to retrieval of the device; however, the device inadvertently dislodged into the main pulmonary artery and additional attempts were made to retrieve the device.The piccolo occluder embolized further into the right pulmonary artery (rpa).After additional unsuccessful attempts of device retrieval the patient began to develop bradycardia and had hemodynamic instability.The patient was taken to surgery where the device was explanted and pda ligated.Post-operatively the patient initially improved, but subsequently deteriorated and a decision was made to withdraw support and the infant expired on the sixth post-operative day.A returned device assessment could not be performed as the device was not returned for analysis.A review of the ductal measurements as reported from the field was performed.Per the sizing table in the instructions for use, the recommended size device was used.Information from field indicated that the piccolo device was deployed intra-ductal via right femoral venous access without difficulty.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Based on the medical review performed at abbott, due to the prolonged attempts to retrieve the device along with the surgery to explant the device, the patient most likely had complications from surgery that ultimately led to the post-operative clinical decline and fatality.Based on the information received, the cause of the reported device migration could not be conclusively determined.The reported patient effects bradycardia and hypotension appears to be a cascading effect from prolonged attempts to retrieve the device.The cause of reported patient death is possibly related to the complication from surgery.The reported medical and surgical intervention were result of case-specific circumstances as embolized device was attempted to be snared and was surgically removed.There were no complaints associated with any other devices from the lot.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key21309418
Report Number2135147-2025-00544
Device Sequence Number8243799
Product Code MAE
UDI-Device Identifier05415067031006
UDI-Public(01)05415067031006(17)290831(10)10513416
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number9-PDAP-04-02-L
Device Lot Number10513416
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/10/2025
Supplement Date Received by Manufacturer03/20/2025
Initial Report FDA Received Date02/04/2025
Supplement Report FDA Received Date03/28/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/12/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4F AMPLATZER TORQVUE DELIVERY SYSTEM
Outcome Attributed to Adverse Event Death;
Patient Age1 MO
Patient SexFemale
Patient Weight1 KG